Skip to main content
Log in

Sudden cardiac arrest during cesarean section due to epidural anaesthesia using ropivacaine: a case report

  • Case Report
  • Published:
Archives of Gynecology and Obstetrics Aims and scope Submit manuscript

Abstract

Sudden cardiac arrest occurred subsequent to epidural anaesthesia in the patient of elective cesarean section. During cardio–pulmonary resuscitation, immediate section saved the infant and the mother recovered completely. Serial ropivacaine concentrations in maternal serum evaluated potential risk of epidural anaesthesia with ropivacaine. A 39-year-old primirapa woman with an 11-year aortitis syndrome (Takayasu disease) was presented. Low dose aspirin of 81 mg per every 3 day and prednisolone of 12 mg per every 2 day maintained her aortitis in good control through pregnancy. An elective cesarean section was planned preventively because of aortitis at 38 weeks of gestation. As an epidural anaesthesia, 20 ml of 1% ropivacaine was injected by one shot from 3/4 lumbar supine through median approach with an appropriate tube testing method in the operation room. At 22 min after injection, a sudden cardiac arrest following to two times of pulse-less VT (Ventricular tachycardia) and systemic convulsion occurred. Immediate defibrillation of 200 J was performed promptly, and cesarean section delivered a healthy boy of 2,655 g with APGAR scores of 10 points at 1 and 5 min, respectively. Both mother and neonate were discharged from hospital at 11th day without sequare. Ropivacaine was proved to be a cardio-toxic agent in the case. However, immediate resuscitation and operative delivery served good prognosis for mother and neonate.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2

Similar content being viewed by others

References

  1. Chazalon P, Tourtier JP, Villevielle T, Giraud D, Saissy JM, Mion G, Benhamou D (2003) Ropivacaine-induced cardiac arrest after peripheral nerve block: successful resuscitation. Anesthesiology 99:1449–1451

    Article  PubMed  Google Scholar 

  2. Huet O, Eyrolle LJ, Mazoit JX, Ozier YM (2003) Cardiac arrest after injection of ropivacaine for posterior lumbar plexus blockade. Anesthesiology 99:1451–1453

    Article  PubMed  Google Scholar 

  3. Emanuelsson BM, Persson J, Alm C, Heller A, Gustafsson LL (1997) Systemic absorption and block after epidural injection of ropivacaine in healthy volunteers. Anesthesiology 87(6):1309–1317

    Article  PubMed  CAS  Google Scholar 

  4. Datta S, Lambert DH, Gregus J, Gissen AJ, Covino BG (1983) Differential sensitivities of mammalian nerve fibers during pregnancy. Anesth Analg 62:1070–1072

    Article  PubMed  CAS  Google Scholar 

  5. Nanson J, Elcock D, Williams M, Deakin CD (2001) Do physiological changes in pregnancy change defibrillation energy requirements? Br J Anaesth 87(2):237–239

    Article  PubMed  CAS  Google Scholar 

  6. Murphy N (2000) Maternal resuscitation and trauma. In: Damos JR, Eisinger SH (eds) Advanced life support in obstetrics provider course syllabus. American Academy of Family Physicians, Leawood (KS), pp 1–25

    Google Scholar 

  7. Dildy GA, Clark SL (1995) Cardiac arrest during pregnancy. Obstet Gynecol Clin North Am 22(2):303–314

    PubMed  CAS  Google Scholar 

  8. Rees GA, Willis BA (1988) Resuscitation in late pregnancy. Anaesthesia 43(5):347–349

    Article  PubMed  CAS  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Masashi Yoshida.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Yoshida, M., Matsuda, H., Fukuda, I. et al. Sudden cardiac arrest during cesarean section due to epidural anaesthesia using ropivacaine: a case report. Arch Gynecol Obstet 277, 91–94 (2008). https://doi.org/10.1007/s00404-007-0410-9

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00404-007-0410-9

Keywords

Navigation